Smoothness and geometry of boundaries associated to skeletal structures I: sufficient conditions for smoothness
Annales de l'Institut Fourier, Volume 53 (2003) no. 6, p. 1941-1985
We introduce a skeletal structure (M,U) in n+1 , which is an n- dimensional Whitney stratified set M on which is defined a multivalued “radial vector field” U. This is an extension of notion of the Blum medial axis of a region in n+1 with generic smooth boundary. For such a skeletal structure there is defined an “associated boundary” . We introduce geometric invariants of the radial vector field U on M and a “radial flow” from M to . Together these allow us to provide sufficient numerical conditions for the smoothness of the boundary as well as allowing us to determine its geometry. In the course of the proof, we establish the existence of a tubular neighborhood for such a Whitney stratified set.
Nous introduisons une structure squelette (M,U) dans n+1 , qui consiste en un ensemble stratifié de Whitney de dimension n sur lequel est défini un “champ radial de vecteurs” multiformes U. C’est une extension de la notion du “Blum medial axis” d’une région dans n+1 avec un bord lisse générique. Puis, pour de telles structures squelettes, on peut définir “un bord associé” . Nous introduisons des invariants géométriques du champ radial de vecteurs U et un “flot radial” de M à . Ils nous permettent d’obtenir des conditions numériques suffisantes pour que le bord soit lisse, et de déterminer sa géométrie. Nous établissons en même temps l’existence d’un voisinage tubulaire d’un tel ensemble stratifié de Whitney.
DOI : https://doi.org/10.5802/aif.1997
Classification:  57N80,  58A35,  68U05,  53A07
Keywords: skeletal structures, Whitney stratified sets, Blum medial axis, shock set, radial shape operator, grassfire flow, radial flow
@article{AIF_2003__53_6_1941_0,
     author = {Damon, James},
     title = {Smoothness and geometry of boundaries associated to skeletal structures I: sufficient conditions for smoothness},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {53},
     number = {6},
     year = {2003},
     pages = {1941-1985},
     doi = {10.5802/aif.1997},
     zbl = {1047.57014},
     mrnumber = {2038785},
     language = {en},
     url = {http://www.numdam.org/item/AIF_2003__53_6_1941_0}
}
Damon, James. Smoothness and geometry of boundaries associated to skeletal structures I: sufficient conditions for smoothness. Annales de l'Institut Fourier, Volume 53 (2003) no. 6, pp. 1941-1985. doi : 10.5802/aif.1997. http://www.numdam.org/item/AIF_2003__53_6_1941_0/

[BA] M. Brady; H. Asada Smoothed Local Symmetries and their Implementation, Intern. J. Robotics Research, Tome 3 (1984), pp. 36-61 | Article

[BG] J. W. Bruce; P.J. Giblin Growth, motion, and 1-parameter families of symmetry sets, Proc. Royal Soc. Edinburgh, Tome 104A (1986), pp. 179-204 | Article | MR 877901 | Zbl 0656.58022

[BGG] J.W. Bruce; P.J. Giblin; C.G. Gibson Symmetry sets, Proc. Royal Soc. Edinburgh, Tome 101A (1983), pp. 163-186 | MR 824218 | Zbl 0593.58012

[BGT] J.W. Bruce; P.J. Giblin; F. Tari Ridges, crests, and subparabolic lines of evolving surfaces, Int. J. Comp. Vision, Tome 18 (1996) no. 3, pp. 195-210 | Article

[BN] H. Blum; R. Nagel Shape description using weighted symmetric axis features, Pattern Recognition, Tome 10 (1978), pp. 167-180 | Article | Zbl 0379.68067

[Brz] L.N. Bryzgalova Singularities of the maximum of a function that depends on the parameters, Funct. Anal. Appl, Tome 11 (1977), pp. 49-51 | Article | MR 482807 | Zbl 0369.58010

[D1] J. Damon Smoothness and Geometry of Boundaries Associated to Skeletal Structures II : Geometry in the Blum Case (to appear in Compositio Math) | MR 2098407 | Zbl 1071.57022

[D2] J. Damon Determining the Geometry of Boundaries of Objects from Medical Data (submitted)

[Gb] P.J. Giblin; Roberto Cipolla And Ralph Martin (Eds.) Symmetry Sets and Medial Axes in Two and Three Dimensions, The Mathematics of Surfaces, Springer-Verlag (2000), pp. 306-321 | Zbl 0979.53004

[GG] M. Golubitsky; V. Guillemin Stable Mappings and their Singularities, Springer, Graduate Texts in Math. (1974) | MR 341518 | Zbl 0294.58004

[Gi] C.G. Gibson Et Al. Topological stability of smooth mappings, Springer, Lecture Notes in Math., Tome 552 (1976) | MR 436203 | Zbl 0377.58006

[Go] M. Goresky Triangulation of Stratified Objects, Proc. Amer. Math. Soc., Tome 72 (1978), pp. 193-200 | Article | MR 500991 | Zbl 0392.57001

[Hi] M. Hirsch Differential Topology, Springer, Graduate Texts in Mathematics (1976) | MR 448362 | Zbl 0356.57001

[KTZ] B.B. Kimia; A. Tannenbaum; S. Zucker; O. Faugeras (Ed.) Toward a computational theory of shape: An overview, Three Dimensional Computer Vision, MIT Press (1990)

[Le] M. Leyton A Process Grammar for Shape, Art. Intelligence, Tome 34 (1988), pp. 213-247 | Article

[M1] J. Mather; M. Peixoto (Ed.) Stratifications and mappings, Dynamical Systems, Academic Press, New York (1973) | Zbl 0286.58003

[M2] J. Mather Distance from a manifold in Euclidean space, Proc. Symp. Pure Math., Tome 40 (1983) no. 2, pp. 199-216 | MR 713249 | Zbl 0519.58015

[Mu] J. Munkres Elementary Differential Topology, Princeton University Press, Annals Math. Studies, Tome 54 (1961) | MR 163320 | Zbl 0107.17201

[P1] S. Pizer Et Al. Deformable M-reps for 3D Medical Image Segmentation (to appear), Int. J. Comp. Vision, Tome 55 (2003) no. 2-3

[P2] S. Pizer Et Al. Segmentation, Registration, and Shape Measurement of Variation via Image Object Shape, IEEE Trans. Med. Imaging, Tome 18 (1999), pp. 851-865 | Article

[P3] S. Pizer Et Al. Multiscale Medial Loci and Their Properties (to appear), Int. J. Comp. Vision, Tome 55 (2003) no. 2-3

[SB] K. Siddiqi; S. Bouix; A. Tannenbaum; S. Zucker The Hamilton-Jacobi Skeleton, Int. J. Comp. Vision, Tome 48 (2002), pp. 215-231 | Article | Zbl 1012.68757

[SN] G. Szekely; M. Naf; Ch. Brechbuhler; O. Kubler Calculating 3d Voronoi diagrams of large unrestricted point sets for skeleton generation of complex 3d shapes, Proc. 2nd Int. Workshop on Visual Form, World Scientific Publ. (1994), pp. 532-541

[V] J. Verona Stratified Mappings-Structure and Triangulability, Springer, Lecture Notes, Tome 1102 (1984) | MR 771120 | Zbl 0543.57002

[Y] J. Yomdin On the local structure of the generic central set, Comp. Math., Tome 43 (1981), pp. 225-238 | Numdam | MR 622449 | Zbl 0465.58008